Weather

Tuesday, September 27, 2016

Fentanyl awareness


RCMP Alberta - The Airdrie RCMP is reaching out to inform citizens of the negative impacts the illegal use of the drug Fentanyl is causing in their community. Statistics show in 2015 the Airdrie RCMP responded to approximately 18 calls directly related to Fentanyl, and in 2016, the stats are already on the rise, with 23 related reports as of today’s date of September 27, 2016. Occurrence types include crime prevention, mental health act, possession of controlled substance, assistance to ambulance, information files, assault, and many more. There have been two reported deaths believed to be Fentanyl related, a recent from 2016 which is still under investigation and the other from 2015 which has been confirmed as a fentanyl overdose.

Fentanyl is a highly addictive and potent substance which is regulated under the Food and Drugs Act, as well as the Controlled Drugs and Substances Act. It is a highly addictive and potent drug that is often passed off as the new form of the pharmaceutical drug OxyContin, but Fentanyl is about 100 times more toxic than morphine, heroin, or oxycodone.

Citizens are urged to be aware of the risks, signs and symptoms related Fentanyl use and/or overdose. Signs and Symptoms of a Fentanyl overdose include:
  • breathing is slowed or not breathing at all
  • nails and/or lips are blue
  • choking or throwing up
  • making gurgling sounds
  • skin is cold and clammy
  • can’t wake up
Cst. Kyla Currie of the Airdrie RCMP has an extensive background as a Drug Recognition Expert for the Southern Alberta area, and has commented “Fentanyl is seriously a very dangerous and deadly drug that can be mixed with a variety of different drugs. The effects of Fentanyl are unpredictable, and users have no idea of the level of purity or potency of what they are taking”.

In 2015, there were 274 deaths in Alberta associated with Fentanyl.

Naloxone kits are available free of charge to anyone at risk of an Opioid overdose or family members living with anyone at risk of an Opioid overdose. Naloxone kits are available at many different Pharmacies and walk-in clinics through-out Alberta (please check the Alberta Health Services webpage for a map and location of all facilities with Naloxone kits).

No comments:

Post a Comment

Thanks for taking the time to comment. Comments are moderated before being published. Please be civil.

Infinite Scroll